DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20191568

A prospective observational pharmacovigilance study of adverse drug reaction monitoring in patients of tuberculosis receiving category I and II treatment regimens at tertiary care hospital

Monali Raghunath Kale, Mirza Shiraz Baig, Avinash Lamb

Abstract


Background: First line Anti-TB therapy with rifampicin, isoniazid, pyrazinamide, and ethambutol / streptomycin is very effective. However, major adverse reactions to antituberculous drugs can cause significant morbidity and mortality. One of the main reasons for non‑adherence to anti‑TB therapy (ATT) is ADRs, even under DOTS. Present study was carried out in tertiary care hospital. The objective of the study was to evaluate types and frequency of ADRs in intensive and continuation phase of category I and II Anti-TB medication.

Methods: A prospective observational study conducted in Department of TB- Chest and Medicine, Govt. Medical College, Aurangabad, Maharashtra, India.  All the TB patients reporting at DOTS Center of institute were enrolled and monitored for ADRs. The causality and severity of the reactions were determined using Naranjo algorithm and Hartwig questionnaire.

Results: Total, n = 241 tuberculosis patients on DOTS therapy were enrolled for the study. Out of 241 patients, 17 were dropouts so 224 patients assessed for ADRs. 127 (56.69%) developed adverse drug reactions. The higher numbers of ADRs were observed in age group 31-40 yrs followed by 21-30 yrs, ADRs were more common in men.  Pulmonary TB (73.66%) cases were more common than extra pulmonary TB. Majority of adverse drug reactions were Gastrointestinal (GI) problems (30.92%), followed by Liver dysfunction and Hepatotoxicity (20.39%) and skin problems (17.10%). The causality of ADRs, in majority cases were found to be Probable (56.57%). Around 19 patients require treatment interruption and most of the patients were managed with supportive medication without removing anti tubercular drug from regimen.

Conclusions: ADRs are major limiting factor for completion of drug therapy under RNTCP and occurrence of drug resistance which requires attention of all health care professionals.


Keywords


Adverse drug reactions, Antitubercular drugs, Causality assessment, Severity assessment

Full Text:

PDF

References


Sinha K, Marak IT, Singh WA. Adverse drug reactions in tuberculosis patients due to directly observed treatment strategy therapy: Experience at an outpatient clinic of a teaching hospital in the city of Imphal, Manipur, India. J Assoc Chest Physicians. 2013;1(2):50.

Kurniawati F, Azhar S, Sulaiman S, Gillani SW. Adverse Drug Reactions of Primary Anti-tuberculosis Drugs Among Tuberculosis Patients Treated in Chest Clinic. Int J Pharm Life Sci. 2012;3(1):1331-8.

Hema NG, Bhuvana KB, Virupaksha HM. Critical assessment of adverse drug reactions to antitubercular drugs in a government teaching hospital. Intern J Basic Med Sci. 2013;5(5):60-7.

Bhargava A, Pinto L, Pai M. Mismanagement of tuberculosis in India: Causes, consequences, and the way forward. Hypothesis J. 2011;9(1):15-9.

Xia YY, Liu FY, Wang XM, Yuan YL, Tu DH, Chen YX, et al. Design of the anti-tuberculosis drugs induced adverse reactions in China National Tuberculosis Prevention and Control Scheme Study (ADACS). BMC Public Health. 2010 Dec;10(1):267.

Nanda GS, Singh H, Sharma B, Arora A. Adverse Reactions Due to Directly Observed Treatment Short Course Therapy : An Indian Prospective Study. Int Arch Integrated Med. 2016;3(1):6-12.

Siddiqui S, Baig MMA, Jaffer S, Ansari SFR. Study on prevalence of adverse drug reactions in patients suffering from tuberculosis in a tertiary care hospital. Int J Pharma Pharmaceut Sci. 2016;8(8):375-7.

Athira B, Manju CS, Jyothi E. A study on adverse drug reactions to first line anti-tubercular drugs in DOTS therapy. Int J Pharmacol Clin Sci. 2015;4:7-11.

Dedun A, Patel D. A Profile of Adverse Effects of Anti-Tubercular Drugs. GCSMC J Med Sci. 2016;5(1):37-41.

Mishra S, Jena M, Jena B, Mishra SS. A Study of Anti-Tubercular Drug Induced Adverse Reactions in Patients Attending Pulmonary Medicine Department of a Tertiary Care Teaching Hospital. Int J Pharm Sci Rev Res. 2013;21(2): 308-11.

Gholami K, Kamali E, Hajiabdolbaghi M, Shalviri G. Evaluation of anti-tuberculosis induced adverse reactions in hospitalized patients. Pharma Pract. 2006;4(3):134.

Sreekanth AS. A Pharmacovigilance Study on Antitubercular Therapy in the Department of Pulmonary Medicine at a Tertiary Care Hospital. J Dental Med Sci. 2015;14(8):2279-861.

Verma R, Gr M, Shrivastava AK, Pathak P. Adverse Drug Reactions Associated with First Ǧ Line Anti Ǧ Tubercular Drugs in a Tertiary Care Hospital of Central India: a Study of Clinical Presentations, Causality, and Severity. Asian J Pharm Clin Res. 2014;7(5):7-10.